Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Topeka, KS

May 18, 2017Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2017, 6:58 PM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 6:58 PM CDT (23:58 UTC)
Expired
May 18, 2017, 7:30 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 12.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WUUS53 KTOP 182358
SVRTOP
KSC041-143-190030-
/O.NEW.KTOP.SV.W.0053.170518T2358Z-170519T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
658 PM CDT THU MAY 18 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Dickinson County in central Kansas...
  Southeastern Ottawa County in north central Kansas...

* Until 730 PM CDT

* At 658 PM CDT, a severe thunderstorm was located over Solomon,
  moving northeast at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Abilene, Solomon, Enterprise, Manchester, Niles, Moonlight and
  Talmage.

This includes Interstate 70 between mile markers 267 and 283.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central and
north central Kansas.

LAT...LON 3913 9746 3913 9717 3881 9697 3871 9737
      3891 9737 3893 9738 3896 9737 3896 9751
TIME...MOT...LOC 2358Z 240DEG 32KT 3893 9739 

HAIL...1.00IN
WIND...70MPH
 
$$

Johnson
2 follow-up statements
148 
WWUS53 KTOP 190014 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
714 PM CDT THU MAY 18 2017

KSC041-143-190030-
/O.CON.KTOP.SV.W.0053.000000T0000Z-170519T0030Z/
Dickinson-Ottawa-
714 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN DICKINSON AND SOUTHEASTERN OTTAWA COUNTIES...

At 714 PM CDT, a severe thunderstorm was located near Talmage, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Abilene, Solomon, Enterprise, Manchester, Niles, Moonlight and
Talmage.

This includes Interstate 70 between mile markers 267 and 283.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central and
north central Kansas.

LAT...LON 3913 9746 3913 9717 3881 9697 3871 9737
      3891 9737 3893 9738 3896 9737 3896 9751
TIME...MOT...LOC 0014Z 240DEG 32KT 3900 9723 

HAIL...<.75IN
WIND...60MPH
 
$$

Johnson
244 
WWUS53 KTOP 190025
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
725 PM CDT THU MAY 18 2017

KSC041-143-190035-
/O.EXP.KTOP.SV.W.0053.000000T0000Z-170519T0030Z/
Dickinson-Ottawa-
725 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1000 PM CDT for central and
north central Kansas.

LAT...LON 3913 9746 3913 9717 3881 9697 3871 9737
      3891 9737 3893 9738 3896 9737 3896 9751
TIME...MOT...LOC 0025Z 240DEG 32KT 3905 9712 

$$

Johnson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:36 PM CDT, 22 minutes earlier.

Area forecast discussion, May 18, 6:36 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 PM CDT Thu May 18 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tonight)
Issued at 159 PM CDT Thu May 18 2017

Focus for tonight will be the threat for severe weather across
northeast Kansas.  This afternoon, a warm front was noted across
east central Kansas oriented from east to west.  Main concern this
afternoon will be if storms begin to develop along this warm front
as the HRRR has been depicting  in model runs.  CAPE near/south of
this boundary is over 3000 J/kg with effective bulk shear values of
50 knots.  During the afternoon hours, the NAM also shows 0-1 shear
along this boundary around 25 knots, with steep mid-level lapse
rates. Any discrete storms forming along this boundary will have the
potential to quickly become supercellular with the main hazards
being large hail, damaging winds, and tornadoes. If storms do form
this afternoon, exact details for tonight look more unclear as
instability will be weaker and subsidence from storms may act to
alleviate severity later tonight.  For tonight, storms that are
expected to fire up on the dry line located in southwestern Kansas
and extending southward into Oklahoma. Models have been fairly
consistent in having these storms congeal into a line/bow and move
through northeast Kansas this evening. This would bring a main
hazard of widespread wind damage across the area, although hail or
an embedded spin up tornado cannot be ruled out.  Additional
development behind this line is possible bringing another round of
heavy rain to the area, increasing the potential for flash flooding.
 This is especially true in areas in north central Kansas that have
already seen heavy rainfall totals earlier in the week.  With the
potential for more developing showers and thunderstorms tomorrow, a
flash flood watch has been issued for the entirety of northeast
Kansas beginning this afternoon and extending into Saturday morning.

.LONG TERM...(Friday through Thursday)
Issued at 159 PM CDT Thu May 18 2017

The vast majority of the long term forecast period forecast effort
focuses on Friday and Friday night severe/flooding potential, with
periods beyond that generally trending toward a model consensus at
this time with minimal expected impacts through the remainder of
the forecast.

For Friday, much of the details will lie in how quickly convection
exits the area early Friday morning. Current indications are that
it will make a substantial eastward push overnight and exit the
region early. If this occurs, it would give much of the forecast
area more time to recharge instability as the true warm front
surges/mixes back north during the day in advance of a strong
upper level trough. Long, clockwise curved hodographs with low
LCL/LFC heights and rather steep lapse rates through the cloud-
bearing layer all point to another day with widespread severe
weather potential. This will include tornado potential across the
warm sector, and the most likely this warm sector will include
much of eastern Kansas with main uncertainty being in the
northwestward extent. There are two potential limiting factors.
1) Early day convection ends late and keeps the boundary layer
stable for much of the day, effectively mitigating instability.
2) Storms develop too close to each other, resulting in continued
hail and damaging wind potential but limiting overall tornado
potential.
Regardless, severe storms are possible with some potential for
another higher-end episode of severe weather. The other concern
will be flash flooding with multiple rounds of thunderstorm again
possible over what is likely to be saturated ground conditions
with elevated stream levels after tonight's storms. WPC has the
area in a moderate risk for excessive rainfall and for good
reason, so have continued the flash flood watch through Friday
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 636 PM CDT Thu May 18 2017

VFR conditions will occur outside of convection through 07Z. MVFR
cigs are expected after 07Z and prior to that with convection.
MVFR and ifr vsbys are expected with storms. Showers along with
isolated tsra are expected at TOP and FOE from 07Z-12Z then again
after 18Z Friday. Also some ifr cigs may move into the MHK area
after 19Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Barjenbruch
AVIATION...53
Hazardous weather outlook, May 18, 2:26 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
226 PM CDT Thu May 18 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-191930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
226 PM CDT Thu May 18 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are likely this afternoon through tonight.
These thunderstorms will be capable of tornadoes, very large hail,
damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are likely on Friday afternoon. While
some details depend on the exact evolution of storms tonight,
there is increasing confidence that multiple rounds of
thunderstorms can be expected Friday afternoon into Friday night.
These storms will likely be capable of producing large hail,
damaging winds, tornadoes, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 18, 6:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             ALTA VISTA              38.86N 96.49W
05/18/2017  E2.00 INCH       WABAUNSEE          KS   PUBLIC

            VIA SOCIAL MEDIA.

&&

EH
Local storm report, May 18, 6:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             4 ESE PAXICO            39.06N 96.10W
05/18/2017  E1.50 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

JP
Local storm report, May 18, 6:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             MAPLE HILL              39.09N 96.03W
05/18/2017  E1.75 INCH       WABAUNSEE          KS   EMERGENCY MNGR

&&

JP
Local storm report, May 18, 6:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FUNNEL CLOUD     5 S MILFORD             39.10N 96.91W
05/18/2017                   GEARY              KS   PUBLIC

            SPOTTER REPORTED FUNNEL CLOUD ON THE NORTH
            SIDE OF THE DAM.

&&

KC
Local storm report, May 18, 6:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             ALTA VISTA              38.86N 96.49W
05/18/2017  E1.00 INCH       WABAUNSEE          KS   CO-OP OBSERVER

            RADAR ESTIMATED. DELAYED REPORT.

&&

JP
Local storm report, May 18, 6:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             5 WSW TOPEKA            39.01N 95.76W
05/18/2017  E1.00 INCH       SHAWNEE            KS   PUBLIC

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:35 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more38 hr
May 18, 4:18 PM CDTSpecial Weather StatementTOPMorris27 min
May 18, 4:31 PM CDTSevere Thunderstorm WarningTOPGeary, Morris29 min
May 18, 4:38 PM CDTSevere Thunderstorm WarningTOPMorris37 min
May 18, 4:54 PM CDTSpecial Weather StatementTOPDickinson36 min
May 18, 4:57 PM CDTSevere Thunderstorm WarningTOPGeary33 min
May 18, 5:09 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee51 min
May 18, 5:13 PM CDTSevere Thunderstorm WarningTOPRiley31 min
May 18, 5:30 PM CDTTornado WarningTOPMorris, Wabaunsee30 min
May 18, 5:32 PM CDTSpecial Weather StatementTOPDouglas, Shawnee28 min
May 18, 5:45 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Ottawa45 min
May 18, 5:56 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee49 min
May 18, 6:27 PM CDTTornado WarningTOPDickinson, Ottawa33 min
May 18, 6:29 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley46 min
May 18, 6:37 PM CDTTornado Warning Tornado observedTOPClay, Dickinson, Geary, Riley23 min
May 18, 6:39 PM CDTSevere Thunderstorm WarningTOPWabaunsee51 min
May 18, 6:41 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee49 min
May 18, 6:50 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee40 min
May 18, 6:54 PM CDTFlash Flood WarningTOPDickinson4 hr
May 18, 6:58 PM CDTTornado WarningTOPGeary, Riley32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.